Background: Molecular-targeted agents used as a treatment for cancer can cause some rare and serious adverse events such as, delayed wound healing. Depending on the anticancer drug used, temporary withdrawal may be recommended before and after surgery to avoid complications. Once a surgical incision has healed and closed completely, wounds rarely open because of the initiation of molecular targeted therapy several months to years after surgery. Here, we aimed to describe a rare complication of pharyngocutaneous fistula in two patients that was thought to be caused by molecular targeted therapy. Case presentation: Case 1 involved a 64-year-old asian man who developed a delayed pharyngocutaneous fistula 3 months after total laryngectomy for laryngeal cancer. Ramucirumab, a vascular endothelial growth factor receptor inhibitor used for recurrent gastric cancer, was speculated to be involved. Case 2 involved a 71-year-old japanese man who developed a delayed pharyngocutaneous fistula 2 years and 1 month after total pharyngeal laryngectomy for pharyngeal cancer. It was speculated that imatinib, a platelet-derived growth factor receptor alpha inhibitor used for chronic myeloid leukemia, was involved. Conclusions: Although the incidence of late drug-induced anastomotic leakage is very low, when it occurs, it makes oral intake impossible for an extended period and interferes with the appropriate cancer treatment. In this report, we demonstrate the details of these two patients with such a rare complication, which may help accumulate essential data on this topic.
All Science Journal Classification (ASJC) codes